Mom's Personality Changed - Xanax To Blame? « on: July 19, 2017, 01:21:44 am »
About 2 years ago my mom’s whole personality changed. Her OCD symptoms got much worse, she says incredibly rude things she NEVER would’ve said before & her memory has gone down the toilet. Her routines & rituals are set in stone & she won’t deviate from them. She leaves the stove on 2x per month on average now. She started taking Xanax (1mg-2mg per week on average) around the same time her personality changed. The worst memory lapses–such as leaving the stove on & forgetting basic words–always happen the day after she takes her Xanax dose. She’s also excessively tired the day after taking Xanax. Worst of all, she denies any change in her personality & gets defensive even talking about it.
Could using Xanax one night per week be sufficient to affect someone’s mood, cognition & anxiety levels to this degree? She’s had a CT scan of her brain at my insistence to see if there was any sign of previous strokes or other issues, and it came back relatively normal. (Some age-related shrinkage & atherosclerosis). The doctor did not seem concerned about it, though it was an ear/nose/throat doctor rather than a neurologist. She’s 65 w/ no family history of Alzheimer’s but at moderate risk for stroke. She’s lost a good bit of vision & hearing due to age, so it’s hard to tell whether she’s doing things like leaving the stove on because of those impairments or something more sinister.
I’m not asking anyone to definitively diagnose her here; just wanted to see if anyone’s experienced this degree of side effects from low dose, once weekly benzo use. (Personally, if I took a benzo or barbiturate one time per week, that would be sufficient to cause rebound mood/anxiety problems but I don’t know how common that is). My mom absolutely refuses to go to doctors, so that’s out of the question. She swears up and down she doesn’t take Xanax more frequently than 1x per week, which I believe because she’s so regimented & afraid of drug addiction, but she could be taking it more often. I’m at a loss.
OCD runs in our family, as do other mental illnesses. I’m absolutely terrified it’s dementia, which would probably cause me to kill myself or be institutionalized because I could not handle that. Cancer is preferable to dementia. I’m praying it’s the Xanax at this point because the alternatives are so awful.
Re: Mom's Personality Changed - Xanax To Blame? « Reply #1 on: July 19, 2017, 01:31:29 am »
I am curious to why she takes one Xanax a week. It seems like she would be in perpetual withdrawal. Her symptoms could well be withdrawal symptoms. It certainly causes brain fog and forgetting things.
Re: Mom's Personality Changed - Xanax To Blame? « Reply #2 on: July 19, 2017, 02:26:13 am »
Also, you might want to take into consideration paradoxical reactions:
Benzodiazepine Side Effects: http://www.benzo.org.uk/sidefx.htm
So-called “Paradoxical” Effects
According to Professor Malcolm Lader, 5% of those using benzodiazepines may be affected by so-called “paradoxical” reactions in response to the drugs rather than the desired tranquillising effects. Such reactions include increased aggressiveness (in some individuals even violent behaviour), depression (with or without suicidal thoughts or intentions), and sometimes personality changes.
Paradoxical” side effects occur in all age groups but are more likely to be found in children and in the elderly where they may be fairly frequent yet erroneously diagnosed as various psychiatric disorders. The risk of such reactions is generally greater with short-acting compounds but may occur with all benzodiazepine drugs. It is important to remember that the “paradoxical” reactions can also be encountered in short-term use and, in rare cases, even following the first ingestion of the drug.
Cognitive Side Effects
Memory functioning is markedly and measurably impaired, especially the ability to store acquired knowledge into long-term memory. This memory impairment is highly relevant to students. The risk of acute amnesia is more pronounced with short-acting drugs. Ativan (lorazepam), Halcion (triazolam), Xanax (alprazolam) and Rohypnol (flunitrazepam) are especially likely to induce such memory impairment.
Re: Mom's Personality Changed - Xanax To Blame? « Reply #3 on: July 19, 2017, 03:00:09 am »
Here’s some more info on this: http://w-bad.org/paradoxical/
I hope it’s the Xanax and your Mom might agree to stop taking it to test out whether this is the case.
Re: Mom's Personality Changed - Xanax To Blame? « Reply #4 on: July 20, 2017, 06:41:33 am »
Thank you so much
She’s very regimented due to OCD (which has gotten worse with age/Xanax use). She goes shopping one day per week, so the Xanax is to help her sleep the night before. I’ve seen her take it twice in a week when she had other things to do, so she may be taking it more often than 1x per week.
She has an endless supply obtained from…well, let’s just say this isn’t coming from a doctor. She’s had prescriptions for it in the past & even forged one prescription to have 4 refills instead of zero. So that tells me she’s got some kind of issue right there. But she could’ve just forged it because she hates going to the doctor. Either way, it’s a crime & she could’ve gone to jail for it. But back then she didn’t take Xanax as often as she does now.
I’m very familiar with rebound symptoms like anxiety & low mood, as I get them after a single use of barbiturates, benzos or Ambien. Thanks again for the links & quotes. That gives me some peace of mind. The part about short-acting benzos being even more likely to cause issues is especially comforting. I’ve tried explaining rebound effects to her before, but she doesn’t believe that can really happen even after SEEING what a single dose of benzos does to me the following day. She once became manic from a single dose of Valium too.
Ugh. This is all very frustrating since I now live with her. But if it’s “just” the benzos causing her insanity, that would be a good thing